Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Burlington, VT

March 29, 2020St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Mar 29, 2020, 5:22 PM EDT for St. Lawrence County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2020, 5:22 PM EDT (21:22 UTC)
Expired
Mar 29, 2020, 6:15 PM EDT
In force
53 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:24 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 29, 3:24 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
324 PM EDT Sun Mar 29 2020

.SYNOPSIS...
Deep low pressure over the Great Lakes region this afternoon will
slowly track across the Northeast through Monday with periods of
rain and some higher elevation snow possible. Some showers linger
into early Tuesday morning, but drier conditions are generally
forecast for the rest of the week along with near normal
temperatures.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 324 PM EDT Sunday...Forecast remains on track for the next 36
hours with little overall change from what we've been highlighting
for the past few days. Deep low pressure entering into the Great
Lakes will be the dominant weather maker through the period as it
slowly drifts over the North Country Monday and into the New England
coastal waters Monday night. As expected, widespread light to
moderate rainfall this morning has begun to taper to scattered
showers this afternoon as a notable dry slot approaches the region
behind an occluded front. The surface warm front we spoke about
yesterday never really made it here, and it currently draped across
western NY and central PA where in the warm sector ahead of the
occlusion significant clearing earlier this morning lead to
increased instability with severe thunderstorms developing over the
eastern Great Lakes. This convection will take aim at northern New
York later this evening and then progress eastward across VT during
the early overnight, but with more stable air in place we won't see
any strong thunderstorms, rather perhaps just some embedded thunder
within a line of showers that will push east of the area after
midnight. For the remainder of the night in the dry slot, little
precipitation is expected, but winds will remain brisk enough to
support temps not falling out of the upper 30s to mid 40s.

Speaking of wind, southeasterly downsloping winds of 30-40 mph have
been observed all day as expected across the western slopes of the
Green Mountains and northern Adirondacks as a strong 40-50kt 925 mb
jet developed. Local 2km and 4km WRF model continue to point at
additional amplification of the jet through about 21-22Z where gusts
could approach 50 mph, but quickly abates going towards 00Z with
gusts for the remainder of the night generally less than 20 mph.

Monday morning will start generally dry across the region, but
conditions will quickly turn awful as the aforementioned low
pressure system tracks from north of Lake Ontario eastward to the
New England coastal waters Monday night. As the low passes overhead,
showers will once again become widespread from mid-morning through
the day with some snow mixing in at the higher elevations in the
afternoon and likely down to the valley floor after midnight. The
high peaks could see a couple inches of accumulation, while the
valleys see a dusting at best.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 324 PM EDT Sunday...The main upper low finally moves away
Tuesday, though we'll remain under cyclonic flow. This will lead to
drier conditions as we lose deep moisture; the result will be just a
few snow/rain showers possible Tuesday, mainly over the higher
terrain. Clouds will gradually decrease, especially late in the day
and into Tuesday night, and expect partly cloudy conditions to
dominate by early Wednesday. Tuesday's high temperatures will be in
the lower to mid 40s, followed by lows in the mid and upper 20s
Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 324 PM EDT Sunday...Dry weather will persist through the middle
of the week as surface low pressure skirts to our south while upper
troughiness persists over the North Country. The southern surface
low will stall over the western Atlantic, allowing moisture to
rotate westward into New England Thursday into Friday. Guidance
continues to differ on whether or not precipitation associated with
this moisture will make it into our region; the ECMWF and CMC say
yes while the GFS weakens and dissipates moisture across New
Hampshire before any appreciable precipitation gets here. The model
differences continue into the weekend as the GFS is faster with our
next system, a cold front which will move eastward through the Great
Lakes as its parent low traverses across central Ontario/Quebec. The
GFS and CMC bring precipitation associated with this front in late
Saturday-Saturday night, while the ECMWF is much slower, holding it
off until almost Monday. Regardless, temperatures will warm into the
50s ahead of the front as we finally see some ridging aloft.
Overnight temperatures will be marginally cold enough that some
spots, particularly in the higher elevations, could see some snow.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Mix of VFR and MVFR this afternoon will
trend towards widespread MVFR tonight into Monday with periods
of showers expected and potentially some rumbles of thunder this
afternoon. Bigger aviation threat will be combined surface and
winds aloft with surface gusts of 20-30kts continuing through
00Z while winds aloft will create areas of LLWS of 40-50kts.
After 00Z winds gradually abate to less than 10kts for the
remainder of the period.

Outlook...

Monday Night: Mainly MVFR, with local IFR possible. Likely SHRA,
Chance SHSN.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, Slight chance SHSN.
Tuesday Night: VFR. NO SIG WX.
Wednesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Thursday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, Chance SHSN.
Friday: Mainly MVFR, with local IFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Lahiff
Hazardous weather outlook, Mar 29, 2:57 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
257 PM EDT Sun Mar 29 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-301900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
257 PM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Gusty southeaster winds of up to 45 mph will continue across the
western slopes of the Green Mountains and northern Adirondacks
until this evening when winds will abate. With todays rainfall and
snowmelt rises on area rivers and streams is expected, but no
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:52 PM EDTSpecial Weather StatementBTVAddison, Orange, Rutland, Windsor53 min
Mar 29, 6:03 PM EDTSpecial Weather StatementBTVFranklin57 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.